Flood, Traverse
- When
- April 14, 12:00 AM CST to April 17, 11:59 PM CST
- Where
- Traverse County, 6.24 mi N of Rolsberg to 1.6 mi E of Tintah
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 46.010, -96.560
During early April, an unprecedented snow depth of 15 to 20 inches was recorded. However, a few weeks later, warmer temperatures triggered a rapid snowmelt that occurred over a span of four to five days in mid-April.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
During early April, an unprecedented snow depth of 15 to 20 inches was recorded. However, a few weeks later, warmer temperatures triggered a rapid snowmelt that occurred over a span of four to five days in mid-April. This quick thaw led to extensive overland flooding in Traverse and Big Stone Counties, resulting in severe impacts to public and personal infrastructure. To protect their properties, residents took proactive measures by initiating sandbagging operations. Unfortunately, the floodwaters caused the sewer system in the city of Dumont to be overwhelmed, resulting in water backing up into streets and basements. Additionally, numerous county and township roads, as well as widespread agricultural lands, were inundated due to the snowmelt. The floodwaters gradually receded during the evening hours of April 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 13, 8:21 PM CST, 3 hours 39 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 921 PM CDT Thu Apr 13 2023 .UPDATE... Issued at 911 PM CDT Thu Apr 13 2023 Got a band of showers, with a few embedded thunderstorms, rumbling northward through the region. Thunder is not a surprise, despite the lack of CAPE. Everything's elevated in nature, living in a layer of the atmosphere starting at around 725hpa on up. It's the lapse rates (9.2C/km between 700-500hpa), per the 00Z KABR sounding, promoting the lightning. Well, that and the precipitation's relative position to the 100knot speed max aloft in the jet stream. This corridor of scattered showers extends all the way back into the Nebraska panhandle and northeast Colorado, heading north-northeast. So, expect the light precipitation to continue for quite a while here into the overnight hours before subsiding in the morning. The forecast database appears to be covering all the bases fairly well. No changes planned at this time. Hydrologic concerns persist. Some areas have already seen significant flooding, both in towns (street flooding) and out over county/township roads, as well as what has been happening along rivers, streams and creeks up on the Prairie Coteau (Big Sioux River basin) and over along the border of Minnesota and South Dakota. Have a plan to prevent or mitigate, if possible, flooding where you live! UPDATE Issued at 637 PM CDT Thu Apr 13 2023 See below for an aviation forecast discussion for the 00Z TAFs. && .DISCUSSION... Issued at 223 PM CDT Thu Apr 13 2023 A slowly progressive upper flow pattern is expected to continue over the CONUS during the period. We start off with a nearly stationary sfc front meandering over the forecast. This front will be the focus for showers through Friday night as energy aloft moves through in southwest flow aloft. The first main wave will slide across the area tonight, with an expansion of showers/tstorms expected at that time, mostly on the cold side of the front. 24hr probs for a half inch QPF remain low through Friday and thus am not too concerned about the amount of rain that's expected, especially from a coverage standpoint. For Friday night the main front slips into western MN. Increasing capes, higher LLM and an approaching upper trof indicate a better chance for heavier rain Friday night from southeast SD northeast across western MN. The heftier amounts should remain mostly east of the ABR CWA. For Saturday and Sunday an upper low passes off to the south of the forecast area, but could affect a few showers over eastern SD on Saturday. An upper ridge then builds into the region for the first half of next week, with mostly dry conditions, and warming temperatures anticipated. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 637 PM CDT Thu Apr 13 2023 Terminals KABR,KATY,KPIR,KMBG Guidance suggests KPIR, KMBG and KABR transition from VFR to MVFR conditions tonight by 06Z, with KATY likely into sub-VFR conditions by 12Z Friday. Scattered showers, and a few thunderstorms that are developing/moving north from Nebraska into the Missouri River valley will also visit terminals off and on throughout the TAF valid period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn DISCUSSION...TDK AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 303 AM CDT Thu Apr 13 2023 SDZ003>006-009-010-015>018-033>037-045-048-051-140815- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 303 AM CDT Thu Apr 13 2023 /203 AM MDT Thu Apr 13 2023/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-019>023-140815- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 303 AM CDT Thu Apr 13 2023 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Flooding is occurring along the Big Sioux, Little Minnesota and Whetstone River Basins. Localized overland flooding is also occurring throughout the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093977, 1097640.